Mississippi, 2017Damaging Winds in Mississippi, May 27 to 28, 2017
May 27 to 28, 2017 · NWS MEG · 20 events in 11 counties and zones
Severe thunderstorms associated with a bow echo and separate Derecho caused widespread wind damage and a few marginally severe hail reports during the evening and early overnight hours of May 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms associated with a bow echo and separate Derecho caused widespread wind damage and a few marginally severe hail reports during the evening and early overnight hours of May 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 27, 5:53 PM CST, 4 hours 22 minutes earlier.
Area forecast discussion, May 27, 5:53 PM CST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
653 PM CDT Sat May 27 2017
.DISCUSSION...
Updated for aviation discussion
&&
.PREV DISCUSSION... /issued 318 PM CDT Sat May 27 2017/
Skies remain partly cloudy over the forecast area this afternoon
with temperatures in the 80s. A few thunderstorms have develop
over extreme northern sections of the forecast area where a Severe
Thunderstorm Watch is in effect until 9 PM this evening. A cold
front currently extends from southern Ohio across southern
Illinois and into the Texas panhandle.
The cold front will move slowly south tonight. More thunderstorms
are expected to develop ahead of the front and move through the
forecast area especially late tonight and into early Sunday
morning. Severe thunderstorms are possible with large hail and
damaging winds as the main threat. Locally heavy rainfall will be
possible and an isolated tornado is not out of the question.
Temperatures will remain warm tonight with lows Sunday morning in
the upper 60s to lower 70s.
On Sunday, the cold front will be moving toward the forecast area
reaching east Arkansas in the afternoon. More thunderstorms are
expected to form ahead of the front and move into the forecast
area. Some of these thunderstorms may be severe with large hail
and damaging winds as the main threats. Temperatures will be a
little cooler than today with more clouds over the region as
highs will be in the low to mid 80s. By Sunday night, the cold
front will finally move through much of the forecast area with
more thunderstorms expected. Temperatures will be a little cooler
Sunday night with lows Monday morning mainly in the 60s.
On Monday, the cold front will move out of the southern sections
of the forecast area with thunderstorms limited to those areas.
Temperatures will remain seasonable with highs in the low to mid
80s. By Monday night, the cold front will stall out across central
Mississippi with a chance of thunderstorms over portions of north
Mississippi.
The remainder of the forecast period appears to remain somewhat
unsettled as there will be some frontal boundary near or over the
forecast area. This will mean that there will be some threat of
thunderstorms from Tuesday through to next Saturday. It will not
be raining all of the time but there will be at least some chance
of thunderstorms during the extended periods of the forecast.
Temperatures will remain close to normal levels for the period
from Tuesday through next Saturday.
ARS
&&
.AVIATION...
Very moist and unstable airmass in place across the Mid-South.
Expect convection to the north of the region to eventually push
south overnight arriving at KJBR around 02z...KMKL at 03z...KMEM
at 04z and KTUP at 06z. IFR conds and strong winds gusts are
likely. After the line moves through there will be a period of
showers with some embedded thunder. MVFR cigs are likely during
the morning and will eventually improve to VFR later in the day
with scattered tsras possible as a cold front move through.
Outside of thunderstorms expect SSW winds 7-10 kts overnight
shifting to WSW on Sunday at 10-12 kts with occasional higher
gusts.
SJM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 27, 2:26 PM CST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
326 PM CDT Sat May 27 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-282230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
326 PM CDT Sat May 27 2017
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
There is a Moderate Risk for severe thunderstorms north of a line
from Harrisburg, Arkansas, to Lexington, Tennessee. There is an
Enhanced Risk for severe thunderstorms south of the Moderate risk
and north of a line from Marvell, Arkansas to Savannah, Tennessee.
The Enhanced Risk area includes the Memphis Metropolitan Area.
The primary severe weather threat will be damaging winds, which
may be widespread and significant. In addition, large hail and
isolated tornadoes are also possible. The primary timing for
severe weather will be later this evening and overnight.
A Slight Risk for severe weather remains across the remainder of
the area. Although not as widespread, the potential will exist for
severe storms in these locations tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a Slight Risk for Severe Thunderstorms across the entire
Mid South on Sunday and Sunday night. The primary severe weather
risks during this period will be damaging winds and large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed today through Sunday
night.
In the hours before
Local storm report, May 27, 9:01 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1001 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 1 N KENNETT 36.25N 90.05W
05/27/2017 M1.00 INCH DUNKLIN MO LAW ENFORCEMENT
&&
WLCLocal storm report, May 27, 9:10 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1010 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM LIGHTNING 7 N JONESBORO 35.92N 90.69W
05/27/2017 CRAIGHEAD AR LAW ENFORCEMENT
LIGHTNING STRIKE CAUSES A HOUSE FIRE ON COUNTY ROAD 7593
NORTH OF JONESBORO.
&&
SJMLocal storm report, May 27, 9:21 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1021 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL MARMADUKE 36.19N 90.39W
05/27/2017 E1.00 INCH GREENE AR TRAINED SPOTTER
&&
SJMLocal storm report, May 27, 9:22 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1022 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM TSTM WND GST COOTER 36.05N 89.81W
05/27/2017 M76 MPH PEMISCOT MO TRAINED SPOTTER
NUMEROUS TREES DOWN.
&&
WLCLocal storm report, May 27, 9:47 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG W JONESBORO 35.82N 90.69W
05/27/2017 CRAIGHEAD AR EMERGENCY MNGR
TREES AND POWER LINES DOWN IN WEST JONEBORO.
&&
SJMLocal storm report, May 27, 9:50 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1050 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG 3 SSW WALCOTT 35.99N 90.69W
05/27/2017 GREENE AR EMERGENCY MNGR
TREES BLOCKING THE ROAD AT HIGHWAYS 141 AND 358.
&&
SJMThunderstorm Wind, De Soto
- When
- May 27, 10:15 PM CST to 10:25 PM CST
- Where
- De Soto County, 0.93 mi NE of Horn Lake Desoto Arp to 2.72 mi SW of Plum Pt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 34.988, -90.017
Thunderstorm Wind, Marshall
- When
- May 27, 11:00 PM CST to 11:10 PM CST
- Where
- Marshall County, Potts Camp to 2.94 mi ESE of Potts Camp
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 34.650, -89.320
Power lines down and a tree fell on a church in Potts Camp.
Thunderstorm Wind, Benton
- When
- May 27, 11:05 PM CST to 11:15 PM CST
- Where
- Benton County, 3.09 mi NE of Hickory Flat to 4.17 mi ENE of Hickory Flat
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 34.655, -89.147
Downed trees on Highway 2 near Pine Grove.
Thunderstorm Wind, Tippah
- When
- May 27, 11:15 PM CST to 11:25 PM CST
- Where
- Tippah County, 2.46 mi NW of Ripley to 2.43 mi ENE of Buena Vista
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- AWOS
- Coordinates
- 34.758, -88.978
Thunderstorm Wind, Union
- When
- May 27, 11:20 PM CST to 11:30 PM CST
- Where
- Union County, Myrtle to 1.1 mi W of Smalco
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 34.570, -89.120
Home damaged in Western Union County with debris in the road.
Thunderstorm Wind, Prentiss
- When
- May 27, 11:25 PM CST to 11:35 PM CST
- Where
- Prentiss County, 3.88 mi WNW of Blackland to 1.13 mi NNW of Blackland
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 34.680, -88.728
Trees down in the Dry Creek community.
Thunderstorm Wind, Union
- When
- May 27, 11:25 PM CST to 11:40 PM CST
- Where
- Union County, 1.13 mi WNW of New Albany Union Arp to 2.35 mi SSE of Ingomar
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Broadcast Media
- Coordinates
- 34.553, -89.039
Hole in the roof of the Health and Rehab Center. Several homes damaged along county roads 73 and 75 north of New Albany. Some home suffered damage along county road 107 south of the city. More damage occurred on Highway 15 near Ingomar. One distinct home suffered roof and column damage in New Albany.
Thunderstorm Wind, Prentiss
- When
- May 27, 11:30 PM CST to 11:40 PM CST
- Where
- Prentiss County, 3.01 mi SE of New Site to 5.3 mi ENE of Hazeldell
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 34.543, -88.378
Trees down on Highway 4 in the Piney Grove area.
Thunderstorm Wind, Union
- When
- May 27, 11:30 PM CST to 11:40 PM CST
- Where
- Union County, 0.71 mi E of Smalco to 1.74 mi SSE of New Albany
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 34.530, -89.067
Power lines down along Highway 178 along with a roof blown off a trailer along Highway 178 near Twin creek. Pool fence also blown down.
Thunderstorm Wind, Lee
- When
- May 27, 11:35 PM CST to 11:45 PM CST
- Where
- Lee County, 2.52 mi NW of Baldwyn to Baldwyn
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 34.524, -88.664
Thunderstorm Wind, Pontotoc
- When
- May 27, 11:40 PM CST to 11:50 PM CST
- Where
- Pontotoc County, 1.89 mi NNW of Ecru to 1.14 mi SW of Cherry Creek
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 34.376, -89.041
Trees and power-lines down across the community.
Thunderstorm Wind, Pontotoc
- When
- May 27, 11:45 PM CST to 11:55 PM CST
- Where
- Pontotoc County, 0.55 mi NNE of Cherry Creek to 2.11 mi ESE of Cherry Creek
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 34.358, -88.998
Damage to homes in the Center Hill community along with trees down.
Thunderstorm Wind, Pontotoc
- When
- May 27, 11:50 PM CST to May 28, 12:00 AM CST
- Where
- Pontotoc County, 7 mi NW of Pontotoc to 2.54 mi NE of Springville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 34.322, -89.087
Trees and power-lines down west and north of Pontotoc.
Thunderstorm Wind, Tishomingo
- When
- May 27, 11:50 PM CST to May 28, 12:00 AM CST
- Where
- Tishomingo County, 0.42 mi SE of Tishomingo Co Arpt to 1.44 mi E of Golden
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 34.495, -88.196
A few trees down in Golden.
Thunderstorm Wind, Itawamba
- When
- May 27, 11:55 PM CST to May 28, 12:05 AM CST
- Where
- Itawamba County, 2.04 mi SSE of Kirkville to 4.21 mi SE of Kirkville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 34.423, -88.486
Power-lines down in the Ratcliff community.
Thunderstorm Wind, Itawamba
- When
- May 27, 11:55 PM CST to May 28, 12:05 AM CST
- Where
- Itawamba County, Mantachie to 2.58 mi SE of Mantachie
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 34.330, -88.500
Trees and power lines down in Mantachie.
Thunderstorm Wind, Itawamba
- When
- May 28, 12:00 AM CST to 12:10 AM CST
- Where
- Itawamba County, 2.78 mi W of Fulton to 2.39 mi SW of Fulton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 34.276, -88.468
Trees down on Highway 363 near Peppertown Road.
Thunderstorm Wind, Lee
- When
- May 28, 12:10 AM CST to 12:20 AM CST
- Where
- Lee County, Plantersville to 2.5 mi SSE of Plantersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 34.220, -88.670
Thunderstorm Wind, Monroe
- When
- May 28, 12:30 AM CST to 12:40 AM CST
- Where
- Monroe County, 2.5 mi NW of Bigbee to 2.33 mi ENE of Becker
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Broadcast Media
- Coordinates
- 34.049, -88.546
Some trees down along Highway 278 in the Amory area and across northern Monroe County. A tree fell on a house in Amory.
Thunderstorm Wind, Monroe
- When
- May 28, 12:45 AM CST to 1:00 AM CST
- Where
- Monroe County, 1.13 mi NNE of Aberdeen Stinson Arp to 1.34 mi S of East Aberdeen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.865, -88.572
A few trees down around Aberdeen.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, May 27, 2017$2.0 million · 2.25 in hail · 62 events
- Hail and Damaging Winds in Tennessee, May 27, 2017$10 million · 1 in hail · 24 events
- Heat in Washington, May 27, 20171 death · 1 event
- Tornadoes and Hail in Oklahoma, May 27 to 28, 2017$397,000 · EF1 · 60 events
- Tornadoes and Flash Flooding in Oklahoma, May 27 to 28, 20171 injured · $45,000 · 4 in hail · 66 events
- Tornado and Flood in Missouri, May 27, 20172 injured · $193,000 · EF0 · 20 events
- Hail and Damaging Winds in Arkansas, May 27, 2017$605,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Arkansas, May 27 to 28, 2017$216,000 · 2 in hail · 25 events
- Flash Flooding and Hail in Kentucky, May 27, 2017$200,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Kentucky, May 27, 2017$142,000 · 1.85 in hail · 30 events
- Hail and Damaging Winds in Illinois, May 27, 2017$182,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Alabama, May 27 to 28, 2017$20,000 · 1 in hail · 51 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698137, 698140, 698142, 698144, 698145, 698147, 698148, 698146, 698151, 698150, 698152, 698153, 698154, 698162, 698166, 698168, 698167, 698169, 698171, 698172.